Rare Case of Diffuse Scleroderma Triggered by Cancer Chemotherapy

Rare Case of Diffuse Scleroderma Triggered by Cancer Chemotherapy

A woman with metastatic colorectal cancer treated with the chemotherapy drug Xeloda (capecitabine) developed diffuse scleroderma — a condition never before linked to the use of this particular cancer drug.

The study, “Scleroderma in a Patient on Capecitabine: Is this a Variant of Hand-Foot Syndrome?,” published in the journal Cureus, underscores the importance of stopping treatment as soon as possible to prevent fibrotic lung changes.

One of the most common side effects cancer patients experience when treated with Xeloda is hand-and-foot syndrome — a condition doctors sometimes refer to as palmar-plantar erythrodysesthesia. This condition starts with redness, swelling, tenderness, and sensitivity to touch as well as peeling skin. In its more severe forms the skin starts cracking. Blisters and severe pain prevent any use of the hands and feet.

In dark-skinned people, the condition might take on a different appearance, with skin getting darker and thicker. Usually, the symptoms vanish as drug treatment is stopped. Only two previous cases describing patients who developed scleroderma affecting the skin after being treated with Xeloda exist. The condition researchers describe in this patient is, however, completely new in the context of Xeloda treatment.

Researchers at Tufts University School of Medicine in Boston described an 86-year-old woman who received chemotherapy treatment with Xeloda for her gut cancer — which had spread to the liver. The treatment was administered in two weeks on and one week off cycles, and the woman soon developed mild hand-and-foot syndrome, which got better during the ‘off’ weeks.

After a few months, skin changes started taking on a different appearance, with itching and dry skin. She developed a cough and shortness of breath, and she became hoarse. Her blood pressure increased and she started experiencing heartburn and reflux. A team composed of a pulmonologist, rheumatologist, ear-nose-throat doctor, and gastroenterologist examined her, in addition to her oncologist.

A chest computed tomography (CT) scan showed that she had developed lung fibrosis, and her kidney function was worsening. Lab tests showed increased levels of complement fixing antinuclear antibodies (C-ANA), and a ratio of C-ANA/ANA levels that suggested scleroderma or another similar connective tissue disease.

Doctors took a skin biopsy from an affected area. Microscopic analyses showed changes suggesting scleroderma, so doctors started to treat her with nifedipine, aspirin, lisinopril, and omeprazole, as well as cyclophosphamide. The woman did not tolerate the highest cyclophosphamide dose, so she received only 700 mg and completed six treatment cycles before the drug was replaced with Cellcept (mycophenolate mofetil) at a dose of 0.5 g per day to a maximum of 2 g per day.

Her symptoms gradually improved and her lung function returned to normal. She continued the treatment for 23 months, and her lung function remained good six months after she stopped taking Cellcept.

Although other chemotherapy drugs are known to trigger scleroderma, and cases of diffuse disease have been described in such patients, this is the first time a patient treated with Xeloda developed this condition, particularly without any signs of severe-hand-and-foot syndrome. Researchers know that scleroderma can sometimes appear when people develop cancer, but they think that in this case, it is more likely that the condition developed as a response to the drug since the woman’s cancer was in remission.

Leave a Comment

Your email address will not be published. Required fields are marked *